Antibiotics: Not Always the Answer for Upper Respiratory Tract Infections
Cough, cold and flu season has arrived for most of the northern half of America. Doctor's offices are busier trying to squeeze patients in for sick visits. Emergency departments and Urgent Care Centers are shuffling patients in and out of examining rooms as they attempt to keep up with the increased demand for acute medical care. Some parents are getting less sleep as they listen to their children cough through the wee hours of the morning. Adults with upper respiratory tract infections try to decide whether they can afford another day off from work vs. go to work and feel miserable, as co-workers attempt to avoid them like the plague.
The majority of patients in health care settings that present with complaints of runny nose, nasal congestion, cough and headache have a viral upper respiratory infection (the common cold). Viruses do not respond to antibiotics (which are drugs that kill or impair bacteria). Yet many adults and parents go to the doctor's office with the intention of getting an antibiotic. Studies report that most times doctors yield to the desire of their patients and provide them with an antibiotic despite the lack of evidence of a bacterial infection.
What are some risks of taking antibiotics?
- A person may have an allergic reaction to the antibiotic which can be as mild as a faint skin rash, or so severe that life threatening throat closure, breathing problems or drop in blood pressure (anaphylaxis) occurs.
- Other side effects such as stomach upset, nausea vomiting, diarrhea or decreased appetite may occur.
- On rare occasion a severe diarrhea syndrome may occur which is caused by a toxin generated from over growth of a species of bacteria normally found in the colon.
- Yeast infection may occur in women resulting in the need for more medication.
- Inappropriate antibiotic use may lead to more resistant bacterial infection of the sinuses or lung, subsequently requiring stronger antibiotic or surgical intervention.
- Some antibiotics may interact with other drugs being taken at the same time and increase risk the risk of liver, kidney or heart damage.
- Certain classes of antibiotics commonly used have been associated with Achilles tendon rupture (fluoroquinolones: for example Levaquin and Avelox) especially if oral steroids are prescribed at the same time.
Bacterial or Viral Cause of Upper Respiratory Tract Infection(URI)?: How do you know?The history is most important in deciding whether a URI is likely viral or bacterial. The physical exam helps to further support the diagnosis. Odds are most URIs of 10 or less day's duration are viral. For this reason I rarely provide antibiotics without interviewing and examining the patient. I am more concerned about a bacterial URI if the patient has experienced sinus pressure or pain, nasal stuffiness and green mucus for more than 10 days. Another sign of a bacterial cause is " double worsening" described in a report by the American Academy of Otolaryngology-Head and Neck Surgery.
Double worsening is when a person feels they are recovering from a URI but has a relapse of severe symptoms. In this case the total duration of the URI may be less than ten days but relapse signals a problem that may not be viral based.
Are antibiotics needed for all bacterial URIs (sinus infections)?
Some doctors would say no. Many others will prescribe antibiotics if a bacterial source is suspected. The goal of treating with antibiotics is to get rid of the bacteria. The goal of withholding antibiotics (if a viral infection is suspected) is to avoid the above risks, and secondarily, to reduce consumer and health care expenses.
There are steps you can take to reduce the chances of your common cold syndrome from turning into a sinusitis.
Get more rest and drink plenty of fluids.
Alternate inhaling steam from your shower or sink with rinsing you nose out with saline (click here for other tips).
Ask your doctor or nurse about over-the-counter cold preparations that may help to temporarily relieve symptoms of nasal congestion and drainage. Inquire about any possible drug interactions or side effects.
An antibiotic is not always the answer to problematic nasal congestion and yellow mucus. Work with your doctor if he/she wants to hold off on antibiotics for a few more days. It is in your best interest.
How often do you go to your doctor with the intent of getting an antibiotic?** Do you feel your understanding of the need for antibiotics is better than your doctor's?**